Opioid-related deaths continue to be on the rise throughout the nation. This is a problem that has seemingly become more and more out of control. It is critical that we continue to spread awareness regarding the dangers of opioid misuse and opioid addiction. It is also crucial that we learn to recognize the signs of opioid misuse in the case that someone we know is struggling.
It is hard to confront someone struggling with substance misuse, but doing so can wind up saving their life. Part of combatting this issue is also learning what to do in the case that you think someone is experiencing an overdose, how to administer Naloxone, and how to protect your family members from being affected.
Understanding How Opioid Addiction Occurs
When someone uses opioids for recreational purposes, they are going after the “high” that it can cause. This feeling of euphoria is triggered by a rush of endorphins, which leads to a pleasurable sensation. An individual may tell themselves that they are totally in control of their opioid use, but addiction can come about very quickly. This is because the longer that an individual misuses these drugs, the greater tolerance they will build up. Further, they are going to need more and more opioids to experience the same effect. At that point, they face the risk of severe health complications, overdose, and death.
It's important to note that some people who struggle with opioid addiction never intended to misuse the drug. They may have been prescribed the drug by a doctor and taken it as intended for moderate to severe pain. However, in time, they may find that they can no longer stop taking the drug. This is why it is so important that if prescribed an opioid for medical purposes, a person must continue to check in with their doctor regularly to ensure it is working the way it is intended.
Helping Someone Struggling With Opioid Addiction
Maybe there is someone in your life who you think may be struggling with opioid addiction, but you are not sure. Here are some common signs to look out for if you suspect someone may be addicted to opioids:
- Cold, clammy hands
- Trouble sleeping
- Changes in eating habits
What to Do Next
If you know that someone is struggling with opioid addiction, the best thing that you can do is approach them about it and encourage them to get help. Make sure that they are aware of the dangers they are facing by continuing to engage in this behavior. Let them know that you are going to support them every step of the way through their recovery.
Someone who is experiencing an opioid overdose may exhibit the following symptoms:
- Shallow breathing
- Pinpoint pupils
- Gurgling sounds
If you believe that someone is experiencing an opioid overdose, the first thing you should do is call 911. Next, if you have Naloxone on hand, now is the time to administer it. Naloxone is a drug that can reverse the effects of opioid overdose. It comes as an injection or nasal spray, and either can have the same life-saving effects.
Protecting Your Family From Opioid Addiction
You may think that you don't need to worry about your family members experiencing opioid addiction, but you can never be too careful. If you are prescribed opioids for a medical purpose, it is important to make sure that they are kept in a secure place out of the reach of others. You might have a curious teenager who wants to experiment. Or you may have someone in your household who is looking for a certain type of medication and could get confused and take this drug by mistake. It is best to just be certain that this medication is not going to be somewhere it can be found by anyone besides you.
It is also important to make sure that you are disposing of this medication (and all medications) properly. Perhaps you have been prescribed an opioid for pain management after a medical procedure and didn't end up using all of the medication. Don't just throw them in the trashcan. They could get into the wrong hands, and a real problem could occur. First, take off the label that may have your personal information on it. Then, look up safe places in your community where you can drop off unused medication. A lot of pharmacies have secure boxes for this specific purpose.
Another important way that you can protect your family from opioid addiction is by making sure to educate your children about the dangers of this drug. Make sure they know to never touch medication that was not prescribed to them and that they must always take medication only as instructed by their doctor.
Opioid misuse is claiming the lives of people across the nation at an alarming rate. This is why it is so important to continue to raise awareness about this issue and educate yourself so that you can protect your loved ones. It can help to be able to recognize the signs of both opioid addiction and opioid overdose. Consider purchasing Naloxone so that you have it on hand just in case you are ever in a situation where it is needed. Always call 911 right away if you think someone is experiencing an overdose of any kind. If you're struggling with a substance use disorder, our team at The Ho Tai Way can help. Call (714) 581-3974 to learn more.